An increasing number of individuals using Ozempic for weight loss are contemplating whether to pause the medication during holiday festivities. However, according to UCLA Health Clinical Nutrition expert Mopelola Adeyemo, MD, MPH, intentionally skipping Ozempic doses is not advisable. Ozempic, designed for weekly use, is not meant to be taken as needed. Dr. Adeyemo emphasizes the importance of making healthy, mindful food choices during the holidays rather than skipping medication doses.
Skipping Ozempic doses may lead to prolonged side effects, and restarting the medication could result in symptoms such as nausea, vomiting, diarrhea, and constipation. If the medication is paused for an extended period, restarting may require a lower dose, potentially delaying weight loss goals. Dr. Adeyemo recommends discussing plans for restarting with a physician if the medication has been skipped for two weeks or more.
While taking Ozempic, maintaining a well-balanced diet is crucial, including lean protein, whole grains, fruits, vegetables, low-fat dairy, and healthy fats. Limiting fatty foods is advised, as they may trigger symptoms similar to Ozempic side effects. Mindful eating practices, such as paying attention to portion sizes and focusing on multiple small meals, are recommended.
For individuals using Ozempic for Type 2 diabetes, pausing the medication may lead to uncontrolled blood sugar levels, posing health risks. Discussing any intention to pause prescribed medications with a physician is essential to avoid complications. Ozempic users are advised to practice mindful eating during holiday feasts, chewing slowly, avoiding distractions, and choosing smaller plates for better portion control.
In case adverse symptoms occur due to pausing Ozempic, individuals should contact their prescribing physician promptly. Severe symptoms such as uncontrollable abdominal pain, vomiting, or diarrhea may require immediate medical attention at an emergency room or urgent care facility.